Alert archive / California / High Surf Advisories in 2018

High Surf Advisory 4, NWS Eureka, CA

November 26, 2018Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Nov 26, 2018, 9:00 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2018, 9:00 PM PST (05:00 UTC)
Expired
Nov 28, 2018, 11:00 AM PST
In force
38 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WHUS46 KEKA 270500
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
900 PM PST Mon Nov 26 2018

...HIGH SURF BETWEEN 18 AND 24 FEET THROUGH WEDNESDAY NIGHT...


CAZ101-103-104-109-271300-
/O.CAN.KEKA.BH.S.0008.000000T0000Z-181127T1200Z/
/O.NEW.KEKA.SU.Y.0004.181127T0500Z-181129T0800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
900 PM PST Mon Nov 26 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT PST WEDNESDAY
NIGHT...

* WAVES AND SURF...Combined seas will build tonight to 14 to 17
  feet with a predominant period of 15 to 18 seconds, producing
  breaking waves of 18 to 24 feet.

* TIMING...Through Wednesday night. Seas will peak Tuesday night
  into Wednesday morning.

* IMPACTS...Large waves will wash over jetties and rock
  outcroppings that may normally stay dry. Larger wave sets can
  appear suddenly and be deadly if you are not paying attention.
  Surf will continue to build beyond Monday with large breaking
  waves also expected Tuesday and Wednesday. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
5 follow-up statements
958 
WHUS46 KEKA 271457
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
657 AM PST Tue Nov 27 2018

...HIGH SURF BETWEEN 18 AND 24 FEET THROUGH WEDNESDAY NIGHT...

CAZ101-103-104-109-272300-
/O.CON.KEKA.SU.Y.0004.000000T0000Z-181129T0800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
657 AM PST Tue Nov 27 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
WEDNESDAY NIGHT...

* WAVES AND SURF...Combined seas will build today to 14 to 17 
  feet with a predominant period of 15 to 18 seconds, producing 
  breaking waves of 18 to 24 feet. 

* TIMING...Through Wednesday night. Seas will peak Tuesday night 
  into Wednesday morning. 

* IMPACTS...Large waves will wash over jetties and rock 
  outcroppings that may normally stay dry. Larger wave sets can 
  appear suddenly and be deadly if you are not paying attention. 
  Surf will continue to build beyond Monday with large breaking 
  waves also expected Tuesday and Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
170 
WHUS46 KEKA 272206
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
206 PM PST Tue Nov 27 2018


CAZ101-103-104-109-280615-
/O.CON.KEKA.SU.Y.0004.000000T0000Z-181129T0800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
206 PM PST Tue Nov 27 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
WEDNESDAY NIGHT...

* WAVES AND SURF...Combined seas from 12 to 17 feet with a 
  predominant period of 15 to 18 seconds, producing breaking waves
  of 18 to 24 feet. 

* TIMING...Through Wednesday night. Seas will peak Tuesday night 
  into Wednesday morning. 

* IMPACTS...Large waves will wash over jetties and rock 
  outcroppings that may normally stay dry. Larger wave sets can 
  appear suddenly and be deadly if you are not paying attention. 
  Surf will continue to build beyond Monday with large breaking 
  waves also expected Tuesday and Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
062 
WHUS46 KEKA 280536
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
936 PM PST Tue Nov 27 2018

CAZ101-103-104-109-281345-
/O.CON.KEKA.SU.Y.0004.000000T0000Z-181129T0800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
936 PM PST Tue Nov 27 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
WEDNESDAY NIGHT...

* WAVES AND SURF...Combined seas from 12 to 17 feet with a 
  predominant period of 15 to 18 seconds, producing breaking 
  waves of 18 to 24 feet. 

* TIMING...Through Wednesday night. Seas will peak tonight into 
  Wednesday morning. 

* IMPACTS...Large waves will wash over jetties and rock
  outcroppings that may normally stay dry. Larger wave sets can
  appear suddenly and be deadly if you are not paying attention.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
493 
WHUS46 KEKA 281114
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
314 AM PST Wed Nov 28 2018


CAZ101-103-104-109-281900-
/O.EXT.KEKA.SU.Y.0004.000000T0000Z-181128T1900Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
314 AM PST Wed Nov 28 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 11 AM PST THIS
MORNING...

* WAVES AND SURF...Combined seas from 12 to 16 feet with a
  predominant period of 14 to 17 seconds, producing breaking waves
  of 17 to 23 feet. 

* TIMING...Through late Wednesday morning. Seas will peak early
  this morning. 

* IMPACTS...Large waves will wash over jetties and rock 
  outcroppings that may normally stay dry. Larger wave sets can 
  appear suddenly and be deadly if you are not paying attention. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
552 
WHUS46 KEKA 281832
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1032 AM PST Wed Nov 28 2018


CAZ101-103-104-109-281945-
/O.EXP.KEKA.SU.Y.0004.000000T0000Z-181128T1900Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1032 AM PST Wed Nov 28 2018

...HIGH SURF ADVISORY WILL EXPIRE AT 11 AM PST THIS MORNING...


$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 26, 3:55 PM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Nov 26, 3:55 PM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
355 PM PST Mon Nov 26 2018

.SYNOPSIS...A cold front will move across the area late tonight
and Tuesday bringing rain and wind to the area. Additional
episodes of rain and high mountain snow are expected this week.

&&

.DISCUSSION...The water vapor satellite this morning shows a
fairly vigorous cold front off the coast. High clouds have been
moving across the area today. Many of the inland valleys saw low
clouds and fog this morning, but those have broken up. South to
southeast winds have started to pick up ahead of the front. These
will increase to around 45 to 50 mph on the exposed ridges of
Humboldt and Del Norte counties. So have decided to issue a wind
advisories for elevations over 1,500 feet. These are expected to
peak late tonight or early Tuesday morning. They should diminish
fairly quickly behind the front. Rainfall amounts are looking
decent with the main front. There will likely be a period of
moderate rainfall as the front moves through. This system has a
short period of Integrated Vapor transport (IVT) values close to
750 kg/m/s. It does move through fairly quickly so that should
mitigate most flooding concerns. Some local ponding of water on
streets is possible.

Behind the front Tuesday afternoon and Tuesday night there will
be some showers, mainly in Humboldt and Del Norte counties. The
colder air aloft will bring the potential for thunderstorms,
mainly over the waters north of Cape Mendocino and in coastal
areas of Humboldt and Del Norte counties. Confidence is low on the
coverage due to the poor lapse rates, but they look the best near
the Oregon border. Instability is a few hundred j/kg over the
waters and slightly less inland.

Tuesday night and Wednesday showers will taper off. The flow
remains onshore and moist so any subtle shortwaves could produce
some additional rainfall, especially in the upslope areas.
Rainfall amounts should be fairly light, but coverage is
uncertain.

Wednesday night into early THursday morning the models are still
struggling to resolve a strong area of low pressure approaching
the coast. The 12Z GFS has it bottoming out around 993MB and the
NAM is similar. The GFS keeps it farther north and brings it in
just south of Cape Mendocino and then it dives south. The
operation models are in reasonable agreement on this, but the 00Z
NAEFS ensemble mean brings it farther north. This looks like a
reasonable solution and could bring much stronger winds to the
area. This will need to be watched as it gets closer.

Thunderstorms are also possible with this system. The best
instability is currently over the southern waters and southern
Mendocino county. Due to the low confidence in the track of the
system confidence is low on the thunderstorms. There is the
potential for heavy showers over the fire areas in Mendocino
county.

Thursday night showers are expected to taper off, although there
may be a few lingering in the area. The next cold front is
expected to move into the area late Friday afternoon or Friday
night. Models are starting to show this being a colder system and
it may bring some of the first snow lower elevations. Most current
models keep the snow levels above highway pass levels, but the
12Z ECMWF just started showing a weaker and colder system. The 12Z
GFS still has a much stronger and warmer system, but then has
showers and lower snow levels behind it on Saturday. The bottom
line is there is the potential for impacts on the passes above
3,000 feet on Friday night and Saturday. There could be some
additional snow showers on Sunday, as the GFS shows another weak
and cold system move through. Models continue to show differences
in the pattern on Monday. They both have high pressure over the
area, but the ECMWF shows a weak warm front bringing clouds and
light rain. MKK

&&

.AVIATION...Largely VFR conditions prevail this afternoon and this
evening, with just high and mid-level clouds thickening overhead.
Bases will gradually sink to around or below 10000 feet this
evening. Meanwhile, a cold front will approach from offshore tonight
with increasingly strong southerly winds along the north coast and
over the exposed high terrain overnight, peaking Tuesday morning.
Ceilings may lower to 3000 to 5000 ft KCEC to KACV between midnight
and dawn as rain arrives. Winds may gust close to 35 KT at CEC
before dawn Tuesday morning. Meanwhile, before the surface winds
increase, strong southerly winds just 1000 or 2000 ft above sea
level will increase to 40 to 55 kt, resulting in a period of
potential wind shear tonight at CEC and ACV. Rain will lower
visibility early Tuesday morning but taper to showers late morning
into the afternoon. Expect periods of MVFR ceilings to continue
through the day. Trinity and Mendocino county will see less wind but
similar progression of ceilings, while rain holds off until closer
to daybreak on Tuesday. /AAD

&&

.MARINE...Still expecting a period of gale force winds and steep
southerly seas late this evening into Tuesday morning across the
northern outer waters, and portions of the inner waters near Cape
Mendocino and Pt St George. Winds will peak nearshore just before
dawn, then ease later Tuesday morning into the afternoon.

Additionally, a long period westerly swell has begun to arrive, with
waves mixing in around 18 to 20 seconds at 3 to 4 feet, but will
build to 15 to 17 feet at around 15 to 18 seconds on Tuesday as a
secondary long-period swell arrives and mixes into the overall sea
state. While steep seas will lower with the easing winds into
Wednesday, combined seas will remain above 14 feet through Wednesday
evening. These seas will produce large breaking waves over 20 feet
at the beaches, so a high surf advisory is in effect this evening
through Wednesday. There may be some temporary improvement in marine
conditions on Friday in between storm systems, before another front
and large swell potentially affects the waters around Saturday. A
potentially larger window of lower seas and lighter winds exists
from late Sunday through perhaps next Tuesday, but confidence is low
that far out into the future. /AAD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement until 5 PM PST this afternoon for CAZ101-
     103-104-109.

     High Surf Advisory from 9 PM this evening to midnight PST
     Wednesday night for CAZ101-103-104-109.

     Wind Advisory from 9 PM this evening to 9 AM PST Tuesday for
     CAZ102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PST this evening for PZZ470.

     Gale Warning from 9 PM this evening to 9 AM PST Tuesday for
     PZZ470.

     Small Craft Advisory from 9 PM this evening to 1 AM PST Thursday
     for PZZ410-450-455.

     Small Craft Advisory until 1 AM PST Thursday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 26, 3:04 PM PST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
304 PM PST Mon Nov 26 2018

CAZ107-108-110>113-272315-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
304 PM PST Mon Nov 26 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rain will return Tuesday. Periods of rain and high mountain snow
are expected through the end of the week.

Snow levels around 3,000 feet are possible late in the week

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-109-272315-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
304 PM PST Mon Nov 26 2018

...HIGH SURF ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT
PST WEDNESDAY NIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A High Surf Advisory is currently in effect.

Long period westerly swell will build today, resulting in a risk for
sneaker waves. Beachgoers should exercise caution.

Southerly gusts around 30 to 40 mph are expected over the coastal
headlands late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Surf Advisory is currently in effect.

Late Tuesday afternoon and Tuesday night there is a slight chance
for thunderstorms.

High surf is possible by Tuesday afternoon through Wednesday.
Breakers of 20 to 22 feet are expected along west-facing beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-272315-
Southwestern Humboldt-
304 PM PST Mon Nov 26 2018

...HIGH SURF ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT
PST WEDNESDAY NIGHT...
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PST
TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A High Surf Advisory is currently in effect.
A Wind Advisory is currently in effect above 1500 feet.

Long period westerly swell will build today, resulting in a slight
risk for sneaker waves. Beachgoers should exercise caution.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Surf Advisory is currently in effect.
A Wind Advisory is currently in effect above 1,500 feet.

Late Tuesday afternoon and Tuesday night there is
a slight chance for thunderstorms.

High surf is possible by Tuesday afternoon through Wednesday.
Breakers of 20 to 22 feet are expected along west-facing beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-272315-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
304 PM PST Mon Nov 26 2018

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PST
TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect.

Gusty southerly winds from 40 to 50 mph are expected over the ridges
late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Wind Advisory is currently in effect above 1,500 feet through 9 am.

Late Tuesday afternoon and Tuesday night, there is a slight chance
for thunderstorms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 10:10 AM PSTGale WatchEKA17 hr
Nov 27, 2:04 PM PSTFlash Flood WatchEKAMendocino50 hr
Nov 27, 2:10 PM PSTWind AdvisoryEKAMendocino56 hr

Nearby

High Surf Advisories in California, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.